Alert archive / South Dakota / Flash Flood Warnings in 2009
Flash Flood Warning 10, NWS Aberdeen, SD
NWS Aberdeen, SD issued this flash flood warning at Jun 16, 2009, 3:52 PM CDT for Brown County, Edmunds County, South Dakota. It was in force for 4 hr. 2 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 16, 2009, 3:52 PM CDT (20:52 UTC)
- Expired
- Jun 16, 2009, 7:45 PM CDT
- In force
- 4 hr
- Issued by
- NWS Aberdeen, SD
- Area
- Storm-based polygon
- Flood severity
- None
Counties Brown County, SD, Edmunds County, SD
The radar
The Aberdeen radar (KABR), 6 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 16, 4:14 PM CDT | FLASH FLOOD | 1 Nnw Putney, SD | |
| Jun 16, 4:22 PM CDT | FLASH FLOOD | 6 Nne Stratford, SD |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 2 storm reports to this flash flood warning; the first came 22 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Bismarck Municip, ND (KBIS), launched 12:00Z, 8.9 hours before the alert went out and 223 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 416 J/kg
- Mixed-layer CIN
- -50 J/kg
- Mixed-layer LCL
- 553 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 104 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WGUS53 KABR 162052
FFWABR
SDC013-045-170045-
/O.NEW.KABR.FF.W.0010.090616T2052Z-090617T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CDT TUE JUN 16 2009
THE NATIONAL WEATHER SERVICE IN ABERDEEN HAS ISSUED A
* FLASH FLOOD WARNING FOR...
EASTERN EDMUNDS COUNTY IN NORTH CENTRAL SOUTH DAKOTA...
SOUTHERN BROWN COUNTY IN NORTHEAST SOUTH DAKOTA...
THIS INCLUDES THE CITY OF ABERDEEN...
* UNTIL 745 PM CDT
* AT 349 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
FLASH FLOODING FROM A THUNDERSTORM OVER THE WARNED AREA.
* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO WESTPORT...
RICHMOND LAKE REC AREA...PUTNEY...MINA...COLUMBIA AND BATH
DOPPLER RADAR INDICATES THAT AS MUCH AS 1 TO 3 INCHES OF ADDITIONAL
RAINFALL IS POSSIBLE OVER AREAS THAT RECEIVED HEAVY RAINFALL EARLIER
THIS MORNING.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
RESIDENTS OF ABERDEEN SHOULD TAKE ACTION TO PREVENT SEWER BACK UP
INTO BASEMENTS.
EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...HIGHWAYS AND UNDERPASSES. ADDITIONALLY...COUNTRY
ROADS AND FARMLANDS ALONG THE BANKS OF CREEKS...STREAMS AND OTHER LOW
LYING AREAS ARE SUBJECT TO FLOODING.
&&
LAT...LON 4556 9814 4525 9837 4525 9885 4549 9893
4573 9848
$$
DORN1 follow-up statement
000
WGUS73 KABR 170041
FFSABR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE ABERDEEN SD
741 PM CDT TUE JUN 16 2009
SDC013-045-170051-
/O.EXP.KABR.FF.W.0010.000000T0000Z-090617T0045Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BROWN SD-EDMUNDS SD-
741 PM CDT TUE JUN 16 2009
...THE FLASH FLOOD WARNING WILL EXPIRE AT 745 PM CDT FOR EASTERN
EDMUNDS AND SOUTHERN BROWN COUNTIES...
A TORNADO WATCH REMAINS IN EFFECT UNTIL 800 PM CDT TUESDAY EVENING
FOR NORTHEASTERN SOUTH DAKOTA.
LAT...LON 4556 9814 4525 9837 4525 9885 4549 9893
4573 9848
$$
KEEFEWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Aberdeen, SD wrote its last area forecast discussion before this flash flood warning went out at Jun 16, 3:13 PM CDT, 39 minutes earlier.
Area forecast discussion, Jun 16, 3:13 PM CDT, 39 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE ABERDEEN SD 313 PM CDT TUE JUN 16 2009 .SHORT TERM...TONIGHT THROUGH THURSDAY NIGHT BASIC PATTERN FOR THE SHORT TERM PERIOD LOOKS TO REMAIN UNSETTLED. AN UPPER LEVEL TROUGH CURRENTLY OVER THE NORTHERN PLAINS WILL GET PUSHED NORTH NORTHEAST TONIGHT BY A RIDGE BUILDING OVER THE SOUTHERN AND CENTRAL PLAINS. THE RIDGE BUILDS SLIGHTLY ON WEDNESDAY AND WEDNESDAY NIGHT...THEN A TROUGH TRACKS ACROSS THE ROCKIES AND OVER THE NORTHERN PLAINS THURSDAY AND THURSDAY NIGHT. THE DAKOTAS WILL BE UNDER A GOOD AREA THROUGHOUT THE ENTIRE PERIOD TO SEE A SERIES OF SHORTWAVES TRACK THROUGH...HELPING TO KEEP UNSETTLED CONDITIONS IN PLACE. AT THE SURFACE...A WEAK SURFACE TROUGH WHICH HAS CURRENTLY BECOME THE FOCUS FOR THUNDERSTORM DEVELOPMENT THIS AFTERNOON WILL SLIDE EASTWARD THIS EVENING. WITH THE UPPER LOW OVERHEAD...SITUATION HAS BECOME A PRIME SETUP FOR FUNNEL CLOUD AND WEAK TORNADOES. EXPECT THIS TO CONTINUE THROUGH THE LATE AFTERNOON AND POSSIBLY INTO THE EARLY EVENING HOURS BEFORE LOSS OF DAYTIME HEATING ALLOWS THE STORMS TO BEGIN TO DISSIPATE. THROUGH THE REST OF THE SHORT TERM PERIOD...A SURFACE TROUGH WILL APPROACH FROM THE WEST LATER TONIGHT AND THEN WILL GRADUALLY PUSH EAST ACROSS THE PLAINS THROUGH THURSDAY NIGHT. WITH THE SERIES OF UPPER LEVEL WAVES IN COMBINATION WITH THE SURFACE BOUNDARY AND THE MODELS INDICATING WEAK TO MODERATE INSTABILITY...CANNOT PICK OUT A TIME WHEN THERE WILL NOT BE AT LEAST A SMALL CHANCE OF THUNDERSTORMS. THEREFORE...HAVE PRETTY MUCH STUCK WITH A SCHC TO CHC POP THROUGHOUT THE SHORT TERM PERIOD. H85 TEMPS WILL REMAIN IN THE TEENS TO LOWER 20S...WHICH SHOULD RELATE TO SURFACE TEMPS NEAR TO SLIGHTLY ABOVE NORMAL. .LONG TERM...FRIDAY THROUGH TUESDAY LOOKS AS THOUGH THE GFS AND ECMWF AGREE WELL ENOUGH TO CURTAIL POPS/WX MENTION BY FRIDAY AFTERNOON...AS THEY BOTH PROG AN AREA OF LOW PRESSURE TO BE WORKING INTO MN BY FRIDAY AFTERNOON. SO...CONTINUED THE POPS INTO FRIDAY MORNING...AND THEN TERMINATED THEM FOR THE AFTERNOON HOURS. FROM FRIDAY AFTERNOON THROUGH SATURDAY NIGHT...THE FORECASTED HIGH PRESSURE BUILDING ACROSS THE CWA AT THE SURFACE AND ALOFT STILL APPEARS TO PAN OUT. SO...THE FORECAST REMAINS A DRY ONE THROUGH THAT TIME. THE NEXT COUPLE OF WAVES THAT LIFT UP ONTO THE PLAINS STATES OUT OF THE SWRN CONUS...LOOK TO WORK UP INTO THE DAKOTAS SUNDAY THROUGH MONDAY. AS SUCH...HAVE POPS/WX MENTION IN FOR DAYS 5 AND 6. 925HPA AND 850HPA THERMAL PROGS CONTINUE TO SUGGEST HIGH TEMPERATURES IN THE 70S AND 80S SHOULD SUFFICE THROUGHOUT THE EXTENDED. LATEST LONG RANGE NUMERICAL GUIDANCE ALSO SUPPORTS TEMPERATURES WITHIN THIS RANGE. && .AVIATION... KMBG...KABR AND KATY TERMINALS WILL EXPERIENCE INTERMITTENT MVFR CIGS OVER THE NEXT 24 HOURS...WHILE AN AREA OF LOW PRESSURE SLOWLY MOVES EAST ALONG THE BORDER OF NORTH AND SOUTH DAKOTA. SCATTERED TO NUMEROUS SLOW-MOVING SHOWERS AND THUNDERSTORMS WILL DROP HEAVY RAINS AS THEY DEVELOP AND ROTATE AROUND THIS UPPER LOW THIS AFTERNOON AND THIS EVENING. EXPECT VISBIES TO BRIEFLY DECREASE INTO IFR FLT CAT IN THESE HEAVY DOWNPOURS. AT THE KPIR TERMINAL...GOOD VFR EARLY THIS AFTERNOON WILL DETERIORATE INTO PERIODS OF MVFR FLT CAT DUE TO CIGS/VISBIES BEING REDUCED AS SHOWERS AND THUNDERSTORMS MOVING FROM WESTERN SOUTH DAKOTA INTO CENTRAL SOUTH DAKOTA INCREASE IN AREAL COVERAGE THIS AFTERNOON AND EVENING. DURING THE OVERNIGHT AND EARLY WEDNESDAY MORNING HOURS...BKN-OVC MVFR CIGS ARE EXPECTED TO OVERSPREAD ALL FOUR TERMINALS. HOWEVER...THESE LOW CLOUDS SHIFT LIFT THROUGH THE COURSE OF THE DAY ON WEDNESDAY INTO THE VFR FLT CAT. && .ABR WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. && SHORT TERM...PARKIN LONG TERM...DORN AVIATION...DORN WEATHER.GOV/ABERDEEN
Hazardous weather outlook, Jun 16, 4:34 AM CDT, 11 hours 18 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE ABERDEEN SD 434 AM CDT TUE JUN 16 2009 MNZ039-046-SDZ003>011-015>023-033>037-045-048-051-170945- TRAVERSE-BIG STONE-CORSON-CAMPBELL-MCPHERSON-BROWN-MARSHALL- ROBERTS-WALWORTH-EDMUNDS-DAY-DEWEY-POTTER-FAULK-SPINK-CLARK- CODINGTON-GRANT-HAMLIN-DEUEL-STANLEY-SULLY-HUGHES-HYDE-HAND-JONES- LYMAN-BUFFALO- 434 AM CDT TUE JUN 16 2009 /334 AM MDT TUE JUN 16 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF WEST CENTRAL MINNESOTA...CENTRAL SOUTH DAKOTA...NORTH CENTRAL SOUTH DAKOTA AND NORTHEAST SOUTH DAKOTA. .DAY ONE...TODAY AND TONIGHT SHOWERS AND THUNDERSTORMS WILL MOVE ACROSS THE AREA THIS MORNING...WITH THE MAIN THREAT BEING LOCALLY HEAVY RAINFALL. ADDITIONAL THUNDERSTORMS WILL BE POSSIBLE LATER THIS AFTERNOON WITH THE MAIN THREAT BEING LARGE HAIL AND LOCALLY HEAVY RAINFALL. THE BEST LOCATIONS FOR STRONG TO SEVERE THUNDERSTORMS WILL BE FROM EASTERN HAND COUNTY TO SOUTHERN CLARK AND DEUEL COUNTY. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY AN ACTIVE PATTERN IS EXPECTED THROUGHOUT THE WORK WEEK...WITH NONE OF THE DAYS IN WHICH THUNDERSTORMS ARE FORECAST APPEARS PARTICULARLY FAVORABLE FOR A WIDESPREAD SEVERE WEATHER EVENT. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED DURING THE LATE AFTERNOON HOURS. SD
In the hours before
Local storm report, Jun 16, 3:07 PM CDT, 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
307 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0305 PM HAIL 12 SW WESSINGTON 44.33N 98.87W
06/16/2009 E0.75 INCH HAND SD LAW ENFORCEMENT
&&
TMKLocal storm report, Jun 16, 3:18 PM CDT, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
318 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0315 PM HAIL 12 SSW WESSINGTON 44.29N 98.79W
06/16/2009 E1.00 INCH HAND SD LAW ENFORCEMENT
&&
TMKLocal storm report, Jun 16, 3:22 PM CDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
322 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0320 PM HEAVY RAIN STRATFORD 45.32N 98.30W
06/16/2009 E3.50 INCH BROWN SD PUBLIC
3.5 INCHES OF RAIN SINCE 2 PM. STREET FLOODING IN TOWN.
&&
TMKLocal storm report, Jun 16, 3:32 PM CDT, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
332 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 8 SW WESSINGTON 44.37N 98.81W
06/16/2009 E1.75 INCH HAND SD LAW ENFORCEMENT
&&
TMKLocal storm report, Jun 16, 3:47 PM CDT, 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
347 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0345 PM HAIL 5 N POLO 44.85N 99.11W
06/16/2009 E1.00 INCH HAND SD PUBLIC
&&
TMKLocal storm report, Jun 16, 3:52 PM CDT, 0 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ABERDEEN SD
352 PM CDT TUE JUN 16 2009
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0350 PM FUNNEL CLOUD 3 SE DANFORTH 44.22N 98.84W
06/16/2009 HAND SD EMERGENCY MNGR
&&
TMKThe office that day
Everything else NWS Aberdeen, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 15, 7:00 PM CDT | Flash Flood Warning | ABR | Dewey | 2 hr |
| Jun 15, 7:20 PM CDT | Flash Flood Warning | ABR | Corson | 92 min |
| Jun 15, 7:44 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 61 min |
| Jun 15, 8:13 PM CDT | Flash Flood Warning | ABR | Dewey | 2 hr |
| Jun 15, 8:29 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Stanley, Sully | 46 min |
| Jun 15, 8:47 PM CDT | Severe Thunderstorm Warning | ABR | Dewey | 13 min |
| Jun 15, 9:04 PM CDT | Areal Flood Warning | ABR | Dewey | 3 hr |
| Jun 15, 9:17 PM CDT | Severe Thunderstorm Warning | ABR | Dewey, Hughes, Jones, Stanley, Sully | 43 min |
| Jun 15, 9:22 PM CDT | Special Weather Statement | ABR | Dewey | 38 min |
| Jun 15, 9:46 PM CDT | Tornado Warning | ABR | Stanley | 29 min |
| Jun 15, 10:01 PM CDT | Severe Thunderstorm Warning | ABR | Stanley | 44 min |
| Jun 15, 10:15 PM CDT | Tornado Warning | ABR | Stanley | 30 min |
| Jun 15, 10:26 PM CDT | Tornado Warning | ABR | Stanley | 34 min |
| Jun 15, 10:46 PM CDT | Tornado Warning | ABR | Stanley | 29 min |
| Jun 15, 11:15 PM CDT | Special Weather Statement | ABR | Stanley | 30 min |
| Jun 16, 12:58 AM CDT | Special Weather Statement | ABR | Walworth | 32 min |
| Jun 16, 10:43 AM CDT | Areal Flood Advisory | ABR | Brown, Edmunds | 3 hr |
| Jun 16, 1:13 PM CDT | Areal Flood Advisory | ABR | Marshall | 3 hr |
| Jun 16, 1:30 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Corson | 30 min |
| Jun 16, 1:32 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 43 min |
| Jun 16, 1:39 PM CDT | Tornado Warning | ABR | Edmunds, Faulk, Potter | 51 min |
| Jun 16, 1:41 PM CDT | Tornado Warning | ABR | Walworth | 49 min |
| Jun 16, 1:42 PM CDT | Tornado Warning | ABR | Hand | 48 min |
| Jun 16, 2:05 PM CDT | Tornado Warning | ABR | Hand | 40 min |
| Jun 16, 2:08 PM CDT | Tornado Warning | ABR | Faulk | 37 min |
| Jun 16, 2:17 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 58 min |
| Jun 16, 2:20 PM CDT | Severe Thunderstorm Warning | ABR | Campbell, Edmunds, McPherson, Walworth | 40 min |
| Jun 16, 2:27 PM CDT | Tornado Warning | ABR | Hand | 63 min |
| Jun 16, 2:29 PM CDT | Tornado Warning | ABR | Faulk | 46 min |
| Jun 16, 2:40 PM CDT | Flash Flood Warning | ABR | Brown, Day, Spink | 5 hr |
| Jun 16, 2:58 PM CDT | Severe Thunderstorm Warning | ABR | Hand, Spink | 30 min |
| Jun 16, 3:05 PM CDT | Tornado Warning | ABR | Hand | 55 min |
| Jun 16, 3:06 PM CDT | Tornado Warning | ABR | Faulk | 19 min |
| Jun 16, 3:10 PM CDT | Severe Thunderstorm Warning | ABR | Brown, Spink | 44 min |
| Jun 16, 3:28 PM CDT | Severe Thunderstorm Warning | ABR | Faulk, Hand | 62 min |
| Jun 16, 3:38 PM CDT | Tornado Warning | ABR | Hand | 52 min |
| Jun 16, 3:48 PM CDT | Tornado Warning | ABR | Hand | 42 min |
| Jun 16, 3:56 PM CDT | Severe Thunderstorm Warning | ABR | Hand | 49 min |
| Jun 16, 4:21 PM CDT | Tornado Warning | ABR | Hand | 39 min |
| Jun 16, 5:46 PM CDT | Special Weather Statement | ABR | Grant | 29 min |
Nearby
Flash Flood Warnings in South Dakota, 2009Every flash flood warning in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.